Alert archive / Missouri / River Flood Warnings in 2024
River Flood Warning 149, NWS St. Louis, MO
NWS St. Louis, MO issued this river flood warning at Nov 5, 2024, 7:44 AM CST for Franklin County, Jefferson County, Missouri. It took effect at Nov 5, 2024, 1:21 PM CST. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- Nov 5, 2024, 7:44 AM CST (13:44 UTC)
- In effect from
- Nov 5, 2024, 1:21 PM CST
- Expired
- Nov 9, 2024, 7:40 PM CST
- In force
- 4 days
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Franklin County, MO, Jefferson County, MO
The radar
The St Louis radar (KLSX), 42 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Meramec River near Pacific (PCFM7).
- Action stage
- 13 ft
- Minor stage
- 15 ft
- Moderate stage
- 23 ft
- Major stage
- 27 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07017020, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Nov 5, 5:21 AM CST, 2 hours 23 minutes earlier. Its key messages:
- Rain ends from northwest to southeast today as a cold front moves through the region. Flood impacts may linger a bit longer.
- After at least a couple of days of dry weather with seasonable temperatures, another round of showers and thunderstorms is expected this weekend.
Area forecast discussion, Nov 5, 5:21 AM CST, 2 hours 23 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
521 AM CST Tue Nov 5 2024
.KEY MESSAGES...
- Rain ends from northwest to southeast today as a cold front
moves through the region. Flood impacts may linger a bit
longer.
- After at least a couple of days of dry weather with seasonable
temperatures, another round of showers and thunderstorms is
expected this weekend.
&&
.SHORT TERM... (Through Late Wednesday Afternoon)
Issued at 241 AM CST Tue Nov 5 2024
The mid level trough which has spawned our multi-day rainfall is
finally opening up and lifting northeast through the Plains today.
Surface low pressure near Kansas City as of 2AM will track northeast
to the Upper Peninsula of Michigan. Behind it, a "Pacific" style
cold front is moving very slowly eastward. The front is actually
still pretty far west in central Kansas and Oklahoma as of 2AM, but
the convective complex that moved out ahead of the front last night
has created an effective boundary much further to the east from
northwest Arkansas to just southeast of St Louis and continuing
northeast from there. With the very moist SSE flow directed into
this boundary, we're seeing a persistent area of rain continuing.
There are some convective elements on the eastern edge, but this is
largely stratiform rain for much of the region of about 0.25 inches
per hour. With all the rain that has been seen in recent days,
including a new November daily record of 3.75 inches at St Louis,
soils are fully saturated and creeks and rivers will be running
high. In areas where convection is more intense, more intense
rainfall rates of 1 to 2 inches per hour may lead to some Flash
Flooding. The Flood Watch will continue through the morning when
this rain is finally expected to weaken and shift to the southeast
with the front.
The front makes slow progress across the area today, with rain
finally pushing east of our forecast area this evening. With the
primary trough moving northeast into the Great Lakes, the front will
be losing its push eastward, eventually stalling out near the Ohio
and lower Mississippi Rivers on Wednesday. Occasional showers and
thunderstorms will still be occurring near this front, but it should
be far enough southeast of our area to give us a chance to dry out.
The air mass behind the front is not particularly cold, having its
origins in the Pacific. But after tracking across the desert
Southwest it will be considerably drier than what we've seen the
last few days, with dewpoints falling into the 40s. Daytime highs
Wednesday will only be a few degrees cooler than today, right around
60 which is near normal for this time of year. Overnight lows will
be about 20 degrees cooler in the dry air, in the 40s, which is
near or still a little above normal.
Kimble
&&
.LONG TERM... (Wednesday Night through Monday)
Issued at 241 AM CST Tue Nov 5 2024
While today's trough will be long gone, another trough digging
through the Intermountain West today will ensure a southwest flow
continues across the central US between that trough and a ridge over
the western Atlantic. The moist air mass that enabled all that rain
will still be lurking nearby, but remains just to our southeast.
We'll see at least one more dry day on Thursday with seasonable
temperatures before we start to get that moisture move back in and
set the stage for the next round of rain.
The main focus for our next round of rainfall will be that trough
digging into the southwest US, although Tropical Storm Rafael
currently moving west through the Caribbean will also be a player.
As Rafael moves into the Gulf of Mexico Thursday into Friday, the
developing northerly flow around it may help to prevent the return
of low level moisture back into our area temporarily, although its
circulation could get picked up by the upper trough as it moves out
into the Plains bringing with it an enhanced surge of extreme
moisture through our region this weekend.
As has been the case for several days now, the primary uncertainty
with the trough is timing. Deep troughs like this cut off from the
main jet stream are often hard for models to accurately predict
their movement and when they will eventually get picked back up by
the prevailing flow. That remains the case with this trough. Some
guidance sources that move the trough out into the Plains earlier
pick up Rafael's moisture as well. Others which are a bit slower, or
have Rafael tracking further south, keep these circulations
separate. Either way we are expecting rain for our area as the
trough exits, with the primary questions being when and how much?
There is a little bit better agreement on the timing of the trough
than prior model runs, with NBM PoP rising up to 70 to 80 percent on
Saturday. Just as with before, our confidence in getting rain is
higher than that, closer to 100 percent, with the timing uncertainty
having the effect of spreading the PoP out from late Friday to early
Sunday. This does seem to be consolidating a bit more on the
Saturday to Saturday night time periods for our area, with a good
chance Friday remains mostly dry.
Guidance also generally agrees that the trough tracks north of our
area, potentially putting us back into the warm sector of the
broader cyclone. Moist advection into the broader low will be the
primary mechanism to trigger precipitation, although with plenty of
moisture available, including from the potential absorption of
Rafael, elevated instability may lead to thunderstorms and locally
heavier rainfall. Whether a severe weather risk develops will depend
on the availability of surface based instability which looks limited
at this range, although the shear environment again looks strong.
Total duration of the rain will be much shorter than our recent
rounds, though, as the trough moves through relatively quickly. It
should only be about a 12-18 hour period of wet weather. Amounts
vary considerably in the guidance, but if greater moisture from the
remnants of Rafael come into play, we could be looking at more
significant rainfall. LREF guidance indicates good agreement (60 to
70 percent) that PWAT will climb back over 1 inch, with some
indications (20 to 40 percent of members) that PWAT exceeds 1.5
inches. The shorter duration of the rain, and the preceding dry
days, should limit the flash flood threat. Although renewed rises on
the rivers are possible.
Kimble
&&
.AVIATION... (For the 12z TAFs through 12z Wednesday Morning)
Issued at 518 AM CST Tue Nov 5 2024
Rain continues in the St Louis metro for the next few hours.
Occasional thunder is also possible. Ceilings within the rain are
largely VFR while visibility occasionally drops as low as 1SM.
Further west and north, rain is much less consistent and MVFR
ceilings are more common, potentially IFR at times.
A cold front moves in from the west today, shifting winds to the
west behind it and clearing out the rain. MVFR ceilings may linger
behind the front, though, potentially into the night tonight. If
the skies clear quicker this evening, then there will be the
potential for fog development overnight tonight.
Kimble
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until noon CST today for Crawford MO-Franklin MO-
Iron MO-Jefferson MO-Madison MO-Reynolds MO-Saint Charles
MO-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Washington MO.
IL...Flood Watch until noon CST today for Bond IL-Clinton IL-Fayette
IL-Madison IL-Marion IL-Monroe IL-Randolph IL-Saint Clair
IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Nov 5, 2:55 AM CST, 4 hours 49 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 255 AM CST Tue Nov 5 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-060900- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 255 AM CST Tue Nov 5 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Showers and thunderstorms continue today. Locally heavy rainfall may lead to flash flooding in spots. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is another chance of thunderstorms on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Kimble
In the hours before
Local storm report, Nov 5, 6:02 AM CST, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
602 AM CST Tue Nov 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 AM Flash Flood 1 W Brentwood 38.62N 90.36W
11/05/2024 St. Louis MO Law Enforcement
Mcknight and Litzinger Rds closed due to
flooding from Deer Creek. Vehicles stalled
in floodwaters.
&&Local storm report, Nov 5, 6:04 AM CST, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
604 AM CST Tue Nov 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 AM Flash Flood 2 SSW Hillsdale 38.66N 90.30W
11/05/2024 St. Louis City MO Emergency Mngr
Skinker road flooded with vehicles stranded.
&&Local storm report, Nov 5, 6:37 AM CST, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
637 AM CST Tue Nov 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM Flash Flood 4 WNW Blackwell 38.07N 90.68W
11/04/2024 Washington MO Dept of Highways
Water over Route CC near intersection with
Highway 21.
0110 AM Flash Flood 1 WNW Mineral Point 37.95N 90.75W
11/05/2024 Washington MO Dept of Highways
Water over Route E east of Potosi.
0228 AM Flash Flood 2 SSE Saint Louis 38.61N 90.23W
11/05/2024 St. Louis City MO Dept of Highways
Water over I-44 at Nebraska Avenue.
0249 AM Flash Flood 3 E Uplands Park 38.68N 90.22W
11/05/2024 St. Louis City MO Dept of Highways
Water on I-70 at Carrie Avenue.
0345 AM Flash Flood High Ridge 38.46N 90.53W
11/05/2024 Jefferson MO Fire Dept/Rescue
Water flooding roads and into mobile home
park. Several homes and mobile homes being
evacuated.
&&Local storm report, Nov 5, 6:40 AM CST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
640 AM CST Tue Nov 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM Rain Leadwood 37.86N 90.59W
11/04/2024 M6.30 Inch St. Francois MO Public
Daily rainfall total from November 4.
&&Local storm report, Nov 5, 6:42 AM CST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
642 AM CST Tue Nov 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM Flash Flood 1 WSW Brentwood 38.62N 90.36W
11/05/2024 St. Louis MO Broadcast Media
Water over McKnight Road due to Deer Creek
rising out of its banks.
0351 AM Flash Flood Steelville 37.97N 91.35W
11/05/2024 Crawford MO Law Enforcement
Water over Highways 19 and 8 on the east
side of Steelville.
&&Local storm report, Nov 5, 6:47 AM CST, 57 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
647 AM CST Tue Nov 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 AM Rain Saint Ann 38.73N 90.39W
11/05/2024 E9.28 Inch St. Louis MO Public
4.8 so far today, 9.28 since yesterday.
&&The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 4, 7:43 PM CST | Flood Watch | LSX | Crawford, Franklin, Iron, Jefferson, Madison, Reynolds and 6 more | 16 hr |
| Nov 4, 8:18 PM CST | Severe Thunderstorm Warning | LSX | Crawford, Gasconade, Osage | 42 min |
| Nov 4, 9:11 PM CST | Areal Flood Advisory | LSX | Franklin, Gasconade, Warren | 3 hr |
| Nov 4, 9:38 PM CST | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles | 37 min |
| Nov 4, 9:44 PM CST | Tornado Warning | LSX | Lincoln, Saint Charles | 16 min |
| Nov 4, 9:49 PM CST | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Washington | 41 min |
| Nov 4, 9:51 PM CST | River Flood Warning | LSX | Boone | 10 hr |
| Nov 4, 10:03 PM CST | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 42 min |
| Nov 4, 10:17 PM CST | Areal Flood Advisory | LSX | Crawford | 4 hr |
| Nov 5, 12:13 AM CST | Areal Flood Advisory | LSX | Franklin, Saint Charles | 3 hr |
| Nov 5, 12:16 AM CST | Areal Flood Advisory | LSX | Franklin, Gasconade, Warren | 119 min |
| Nov 5, 12:55 AM CST | Areal Flood Advisory | LSX | Jefferson, Saint Charles, Saint Louis, City of Saint Louis | 3 hr |
| Nov 5, 1:20 AM CST | Areal Flood Advisory | LSX | Crawford, Franklin, Jefferson, Washington | 3 hr |
| Nov 5, 1:26 AM CST | Flash Flood Warning | LSX | Franklin, Jefferson, Washington | 5 hr |
| Nov 5, 2:39 AM CST | Flash Flood Warning | LSX | Saint Louis, City of Saint Louis | 5 hr |
| Nov 5, 3:13 AM CST | Flash Flood Warning | LSX | Crawford, Franklin, Washington | 3 hr |
| Nov 5, 3:23 AM CST | River Flood Warning | LSX | Saint Charles | 28 hr |
| Nov 5, 4:36 AM CST | River Flood Warning | LSX | Crawford, Washington | 3 days |
| Nov 5, 4:42 AM CST | River Flood Warning | LSX | Crawford | 55 hr |
| Nov 5, 6:25 AM CST | Areal Flood Warning | LSX | Crawford, Franklin, Jefferson, Washington | 8 hr |
| Nov 5, 6:57 AM CST | Areal Flood Warning | LSX | Saint Louis, City of Saint Louis | 5 hr |
| Nov 5, 7:44 AM CST | River Flood Warning | LSX | Jefferson, Saint Louis | 5 days |
| Nov 5, 7:44 AM CST | River Flood Warning | LSX | Jefferson, Saint Louis | 7 days |
| Nov 5, 7:44 AM CST | River Flood Warning | LSX | Jefferson, Saint Louis | 21 days |
| Nov 5, 7:44 AM CST | River Flood Warning | LSX | Jefferson, Saint Louis | 5 days |
| Nov 5, 7:49 AM CST | River Flood Warning | LSX | Franklin | 3 days |
| Nov 5, 10:35 AM CST | River Flood Warning | LSX | Lincoln | 13 hr |
| Nov 5, 11:38 AM CST | River Flood Warning | LSX | Osage | 4 days |
| Nov 5, 1:57 PM CST | Areal Flood Warning | LSX | Franklin, Jefferson | 6 hr |
Nearby
River Flood Warnings in Missouri, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.